All Le Side Effects You Might Notice If You Ditch Your BC

Kara Cuzzone
·5-min read
Photo credit: Image Source
Photo credit: Image Source

Whether you've been on your current birth control for a few months or few years, the idea of stopping it can honestly be kinda scary. I know I was a lil nervous when I decided to ditch my IUD in favor of the pill, at least. I had read wayyy too many Reddit threads about what could go wrong post-removal (think: heavy, constant bleeding, and v painful cramps).

But if you're in the same boat, I have good news: According to Nicola Pemberton, MD, medical director of Artemis OB/GYN and The Birth Center of New Jersey, you shouldn't be worried or scared about stopping birth control because of potential side effects (phew). Most of the time, you'll just lose certain benefits that your BC gave you, like lighter periods or clearer skin, adds Mary Jane Minkin, MD, clinical professor in the Department of Obstetrics, Gynecology, and Reproductive Sciences at the Yale University School of Medicine.

And on the flip side, sometimes you'll experience positive side effects after stopping birth control. Like, if your contraception was causing annoying symptoms like bloating or spotting, they'll prob go away once you quit using it, Dr. Minkin explains.

Some more good news? In a lot of cases, any changes you notice after ditching birth control will regulate themselves after a few months, says Dr. Pemberton. But if you start experiencing a side effect that's super annoying, seems concerning, or doesn't go away, definitely reach out to your gyno, says Dr. Minkin. They'll help you figure out how to get rid of it.

Now, without further ado, let's get into all le possible side effects you might have if you decide to stop taking birth control.

If you stop using the pill, the patch, or the ring...

Changes in your period are def the most common side effect to expect, says Dr. Minkin. The pill, the ring, and the patch all contain a combo of estrogen and progesterone that stops ovulation from occurring, which tends to make your periods lighter and less crampy. So when you start ovulating again, you'll probably get heavier periods and stronger cramps—especially if that's what you experienced pre-BC. You might also experience irregular bleeding or spotting between cycles, but that should stop within a few months...as long as you had a regular cycle before you started using birth control, adds Dr. Pemberton.

Let's say you went on the pill or the ring to clear up your acne, or improve mood swings. In that case, stopping birth control could make those symptoms come back, Dr. Pemberton says. You don't have an external source of hormones anymore, so your body might revert back to its old ways, she explains. That can also be a good thing, though, because if you're experiencing a negative side effect from your birth control, like lower libido, it should go away as your hormones reset themselves.

Speaking of which, going off one of these forms of birth control can also cause side effects like sore boobs or headaches because you aren't getting a steady dose of hormones throughout the month anymore, Dr. Minkin explains. Instead, your natural hormones fluctuate over the course of your cycle, which might cause tender breasts and headaches. No worries, though, Dr. Minkin says those symptoms should go away after a month or two.

If you get your hormonal IUD removed...

You'll also probably notice changes in your period. Hormonal IUDs like Mirena, Kyleena, and Skyla release the hormone progestin to prevent the lining of your uterus from building up—which = lighter period, or no periods at all for most users. Once it's out, the lining will build up again so you're likely to have more bleeding every month, says Dr. Minkin. You might also experience some irregular bleeding as your body gets used to the new normal, adds Dr. Pemberton.

If you get your arm implant removed...

You can also expect changes to your period (groundbreaking, I know). The side effects should be pretty similar to the ones you'd get from removing a hormonal IUD, since the arm implant, aka Nexplanon, works by releasing progestin too. Dr. Minkin says the most common side effects of removing it are getting your period back (if Nexplanon made it go away completely), and a more regular cycle (if your arm implant was causing breakthrough bleeding).

If you stop getting the birth control shot...

Any side effects you experience might last longer than the ones from the other methods above. Like the hormonal IUD and the arm implant, the Depo-Provera birth control shot prevents pregnancy with the hormone progestin. But there's one big difference: The birth control shot is designed to work for three months, so it contains a way higher dose of progestin. That means that its effects tend to wear off more slowly once you decide to stop using it, and it can take your body longer to reset itself, says Dr. Minkin.

So if the shot made your period go away completely, it could take three months or longer for it to come back, Dr. Pemberton says. Your period might also be heavier or irregular in those first months after stopping the shot.

If you stop taking the progestin-only pill...

You might experience some cramping and ovulation pain, but that's about it, says Dr. Minkin. "In general, people don't express as much of an issue when they go off the progestin-only pill," she explains. Just like with stopping the other BC options in this list, your period and PMS symptoms will also probably go back to the way they were pre-pill, so those are the main changes you could see.

If you get your copper IUD removed...

You shouldn't notice a ton of side effects either, says Dr. Minkin. ParaGuard, the copper IUD, doesn't release any hormones, so your body should be able to reset itself more quickly when it's removed. Dr. Pemberton says the biggest change you might experience is a lighter flow, since the ParaGuard can sometimes give you a heavier flow. And if the copper IUD caused more intense cramping for you during your period, it should go away post-removal—yay!

You Might Also Like